Drought, Yoakum
- When
- April 15, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Yoakum forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
Dry weather conditions began to overspread much of southwestern Texas and southern New Mexico during late 2007, and persisted into the spring season of 2008. By mid April, severe (D2) drought was observed over the southwestern South Plains of west Texas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Dry weather conditions began to overspread much of southwestern Texas and southern New Mexico during late 2007, and persisted into the spring season of 2008. By mid April, severe (D2) drought was observed over the southwestern South Plains of west Texas. These severe drought conditions were relatively short-lived, with the onset of meaningful wetting rains occurring by the first week of May.
Since the short duration severe drought occurred before the beginning of the region's agricultural growing season, no economic losses were reported. Local agricultural officials reported that sub-surface moisture remained favorable for cotton production despite the drought conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 14, 1:56 PM CST, 10 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 256 PM CDT MON APR 14 2008 .SHORT TERM... SURFACE AND UPPER LEVEL RIDGING WILL SLIDE EASTWARD THROUGH TUESDAY. THIS WILL ALLOW LEE TROUGHING NEAR THE TEXAS/NEW MEXICO BORDER WHICH WILL HELP TO INCREASE THE SURFACE PRESSURE GRADIENT. LOOKS TO BE LITTLE TO NO CLOUD COVER FOR TONIGHT INTO TUESDAY. THIS WILL ALLOW FOR FULL SUN TUESDAY AFTERNOON WHICH WILL ALLOW TEMPERATURES TO WARM INTO THE 80S. .LONG TERM... WEDNESDAY PROMISES TO BE WARM...DRY...AND WINDY AS THE APPROACH OF AN UPPER LOW IN THE ROCKIES TIGHTENS PRESSURE GRADIENTS ACROSS THE LOCAL AREA. LATEST MODELS ARE QUICKER WITH MOVEMENT OF A COLD FRONT THROUGH THE LOCAL AREA THURSDAY AROUND 12Z...WITH STRONG NORTHERLY WINDS FOLLOWING THE FRONT THROUGH THE DAY THURSDAY. THE FRONT SHOULD DROP AFTERNOON HIGHS 15 TO 20 DEGREES...BACK INTO THE 60S. FRIDAY SHOULD BE ONE OF THE NICER DAYS IN THE EXTENDED AS NORTHWEST FLOW LENDS TO WEAK SURFACE PRESSURE GRADIENT AND TEMPERATURES WARM WELL INTO THE 70S. SATURDAY AND SUNDAY LOOK WARM WITH HIGHS IN THE 80S...BUT INCREASING SOUTHWEST WINDS ALOFT SHOULD CONTRIBUTE TO A LEE-SIDE TROUGH AND TYPICAL GUSTIER WINDS. && .FIRE WEATHER... SURFACE TROUGH WILL DEVELOP ON TUESDAY AS SURFACE HIGH PRESSURE EXITS THE AREA ALLOWING FOR A TIGHTER PRESSURE GRADIENT. THIS WILL ALLOW WINDS AT THE 20-FOOT LEVEL TO INCREASE CLOSE TO CRITICAL CRITERIA FOR THE AFTERNOON. THIS COMBINED WITH HIGHS IN THE 80S AND LOW RH LEVELS SHOULD LEAD TO AREAS WHERE THE FIRE DANGER WILL BE ELEVATED. STILL LOOKS VERY MARGINAL ON GETTING THE WINDS HIGH ENOUGH TO REACH FIRE WEATHER CRITERIA. SO FOR NOW WILL ONLY CONTINUE THE MENTION IN THE HWO. WEDNESDAY LOOKS LIKE MORE OF A CONCERN FOR FIRE WEATHER CONDITIONS AS DRY WESTERLY WINDS ARE LIKLEY TO INCREASE ABOVE WEDNESDAYS LEVELS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 42 83 48 79 39 / 0 0 0 10 10 TULIA 45 81 51 80 45 / 0 0 0 10 10 PLAINVIEW 46 81 52 80 46 / 0 0 0 10 10 LEVELLAND 45 83 52 81 46 / 0 0 0 0 10 LUBBOCK 46 82 53 82 49 / 0 0 0 0 10 DENVER CITY 44 84 52 83 49 / 0 0 0 0 10 BROWNFIELD 46 83 52 83 49 / 0 0 0 0 10 CHILDRESS 46 79 54 81 53 / 0 0 0 10 10 SPUR 48 80 54 83 52 / 0 0 0 10 10 ASPERMONT 48 80 55 82 50 / 0 0 0 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 18/04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 558 AM CDT MON APR 14 2008 TXZ021>044-151100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 558 AM CDT MON APR 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CRITICAL FIRE WEATHER CONDITIONS MAY MATERIALIZE ACROSS THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWEST PANHANDLE TUESDAY AFTERNOON AND ACROSS ALL OF THE SOUTH PLAINS AND AREAS OF THE EXTREME SOUTHERN PANHANDLE ON THE CAPROCK ESCARPMENT WEDNESDAY AFTERNOON.
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92202, 92203, 92205.